Alert archive / Illinois / Frost Advisories in 2021
Frost Advisory 6, NWS Chicago, IL
NWS Chicago, IL issued this frost advisory at May 12, 2021, 2:41 PM CDT for 7 counties in Illinois; 4 counties in Indiana. It took effect at May 13, 2021, 1:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2021, 2:41 PM CDT (19:41 UTC)
- In effect from
- May 13, 2021, 1:00 AM CDT
- Expired
- May 13, 2021, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
Counties DeKalb County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, McHenry County, IL, Will County, IL, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 17 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -230 m²/s²
- 0-3 km storm-relative helicity
- -143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS73 KLOT 121941 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 241 PM CDT Wed May 12 2021 ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-130345- /O.NEW.KLOT.FR.Y.0006.210513T0600Z-210513T1200Z/ McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 241 PM CDT Wed May 12 2021 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... * WHAT...Low temperatures from 34 to 36 will result in frost formation. * WHERE...Portions of northwest Indiana and north central and northeast Illinois. Mainly in low-lying areas and along river valleys. * WHEN...From 1 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
877 WWUS73 KLOT 130113 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 813 PM CDT Wed May 12 2021 ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-130915- /O.CON.KLOT.FR.Y.0006.210513T0600Z-210513T1200Z/ McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 813 PM CDT Wed May 12 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... * WHAT...Low temperatures from 34 to 36 will result in frost formation. * WHERE...Portions of northwest Indiana and north central and northeast Illinois. Mainly in low-lying areas and along river valleys. * WHEN...From 1 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
936 WWUS73 KLOT 130809 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 309 AM CDT Thu May 13 2021 ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-131200- /O.CON.KLOT.FR.Y.0006.000000T0000Z-210513T1200Z/ McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 309 AM CDT Thu May 13 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Low temperatures from 34 to 36 will result in frost formation. * WHERE...Portions of northwest Indiana and north central and northeast Illinois. Mainly in low-lying areas and along river valleys. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Carlaw
588 WWUS73 KLOT 131206 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 706 AM CDT Thu May 13 2021 ILZ005-006-011-012-020-023-106>108-INZ001-002-010-011-131315- /O.EXP.KLOT.FR.Y.0006.000000T0000Z-210513T1200Z/ McHenry-Lake IL-De Kalb-Kane-Kendall-Kankakee-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, Sycamore, Aurora, Elgin, Oswego, Yorkville, Plano, Kankakee, Bourbonnais, Bradley, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 706 AM CDT Thu May 13 2021 ...FROST ADVISORY HAS EXPIRED... Temperatures will quickly climb through the 30s into the 40s this morning, ending the threat for frost. $$ Carlaw
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 12, 2:24 PM CDT, 17 minutes earlier.
Area forecast discussion, May 12, 2:24 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 224 PM CDT Wed May 12 2021 .SHORT TERM... 209 PM CDT Through Thursday night... High pressure continues to control our weather with mostly sunny skies. The surface high center will drift over us tonight, allowing light winds once again. Low dewpoints in the low 30s / upper 20s will allow temperatures to drop once again, creating another round of frost, limited to low-lying areas and river valleys in rural regions. With the high to our east/southeast, winds will become southerly overnight, allowing weak warm-air advection for a short amount of time, especially in my western counties, so frost will most likely be sandwiched between I- 39 and the City of Chicago and points southeast into northwest Indiana. Winds eventually turn northwesterly Thursday morning, but will remain light. The lake breeze will once again setup, but with generally light westerly flow, will be impeded a bit on it's inland advance in Illinois, creating a wind shift to the east later in the day than what we've seen the past couple of days. Surface temperatures will also increase slightly with ample sunshine and a slight increase in 850 temperatures, reaching the upper 60s in most locations, and even near 60 by the lake. Winds will become southerly Thursday night, allowing continued warming. Low temperatures Thursday overnight will remain in the 40s, so no threat of frost Thursday night / Friday morning. BKL && .LONG TERM... 229 AM CDT Thursday night through Tuesday... Latest indications are that we'll close out the week on a dry note with seasonable temperatures back into the upper 60s/near 70 degrees. We'll begin to transition into what looks to be a somewhat more unsettled weather pattern this weekend, although we continue to note a large degree of run-to-run consistency issues and a larger-than-normal ensemble spread regarding precipitation chances/distributions come Sunday and next week. Either way, high pressure will build east of the region during this time frame which will allow our low-level flow to return to a generally more south-southwesterly direction. A burgeoning low-level jet Friday night/Saturday morning will begin the process of advecting some higher atmospheric moisture northward into the area, although large scale forcing for ascent doesn't look terribly robust anywhere nearby during this time which will limit precipitation chances to 20% or less through Saturday afternoon and evening. The general trend in both the global deterministic and ensemble output into Sunday and Monday/Monday night seems to be one of a slightly more suppressed solution, even though individual deterministic runs have been swinging pretty wildly in this regard. The offered blended guidance chance PoPs still look reasonable during this timeframe, although it's conceivable that some areas emerge from this stretch again with only minimal rainfall if forcing and moisture end up getting further suppressed downstate. There's still a signal that there *could* be a corridor favoring some locally heavier rainfall south of I-80 into early next week, but I certainly wouldn't hang my hat on that at this point. Thunderstorm chances, while non-zero during this period, may remain somewhat more muted as instability may take a bit longer to lift back north across the area (potentially not even until the middle/end of next week). Have left some isolated thunder mentions in the gridded forecast during Sunday and Monday afternoons, but have generally limited the areal extent at this point. Carlaw && .AVIATION... For the 18Z TAFs... Only forecast concern is wind direction. Mostly clear skies with scattered cumulus and northeasterly winds from our lake breeze will remain in place throughout today as high pressure remains in control. Winds will turn more southeasterly after sunset as the lake breeze weakens. Winds will veer throughout the evening to a more southwesterly direction, slowly working their way around to west and eventually northwesterly overnight into Thursday morning as the high pressure shifts to our southeast. But winds will remain mainly light throughout the night. Another lake breeze will set up again on Thursday, but with overall flow from the northwest, the lake breeze will be slightly impeded, establishing itself a little later in the early afternoon, and from a more easterly direction vs. northeasterly. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 12, 2:46 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 246 AM CDT Wed May 12 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-130800- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 246 AM CDT Wed May 12 2021 /346 AM EDT Wed May 12 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Frost Risk. DISCUSSION... Temperatures will fall into the low to mid 30s tonight and into Thursday morning, but on a more localized basis across parts of the Fox, Rock, and Kankakee River Valley locales supporting the development of frost. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sunday through Tuesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-130800- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 246 AM CDT Wed May 12 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.